Wyoming, 2008

Hail in Wyoming, May 21, 2008

May 21, 2008 · NWS RIW · 6 events in 3 counties and zones

An approaching upper level low and vigorous cold front helped to spawn severe thunderstorms across parts of central and northern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An approaching upper level low and vigorous cold front helped to spawn severe thunderstorms across parts of central and northern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 6:25 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, May 21, 6:25 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
725 AM MDT WED MAY 21 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
STRONG STORMS MOVED THROUGH THE CWA LAST EVENING...PRODUCING
STRONG WINDS IN EXCESS OF 60 MPH ACROSS THE UPPER GREEN RIVER
BASIN AND THE WIND RIVER BASIN. THIS SHOWER ACTIVITY WEAKENED BY
MIDNIGHT...AND HAS MOVED NORTH INTO THE BIG HORN BASIN THIS
MORNING. ADDITIONAL SHOWER AND ISOLATED THUNDERSTORM ACTIVITY
CONTINUES TO FORM ACROSS WESTERN WYOMING THIS MORNING...AND THESE
SHOWERS ARE EXPECTED TO CONTINUE INTO TODAY. MODELS IN FAIR
AGREEMENT IN TIMING WITH THE UPCOMING TROUGH AND ASSOCIATED COLD
FRONT MOVING IN TO WESTERN WYOMING AND PROGRESSING EASTWARD TODAY.
STORM ACTIVITY WILL COVER THE MAJORITY OF THE CWA BY THIS EVENING.
INSTABILITY INDEX VALUES INDICATE THE POTENTIAL FOR SOME STRONGER
THUNDERSTORMS OVER THE CASPER AREA THIS EVENING...GOING FORECAST
CONTINUES TO HAVE THE GUSTY WINDS... HEAVY RAINFALL...AND SMALL
HAIL FOR SOUTHERN NATRONA COUNTY. THE MOVEMENT OF THIS SYSTEM WILL
FURTHER SOLIDIFY THE EXIT OF THE HIGH PRESSURE RIDGE...WHICH WILL
MOVE OFF INTO THE CENTRAL PLAINS. AS THIS SYSTEM MOVES INTO THE
PLAINS...IT BECOMES MUCH MORE AMPLIFIED AND EVENTUALLY FORMS A
HIGH PRESSURE CORE OVER THE EASTERN SASKATCHEWAN AND WESTERN
MANITOBA PROVINCES. THIS HIGH PRESSURE WILL WORK AS AN OMEGA
BLOCK...WHICH WILL CAUSE THE LOW PRESSURE SYSTEM TO STALL TO THE
SOUTHWEST OF THE CWA.

MEANWHILE...THE TROUGH FORMS AN AREA OF LOW PRESSURE BY LATE
TONIGHT...WHICH WILL CAUSE SOUTHEASTERLY WINDS ACROSS THE
EAST...WITH NORTHEASTERLY WINDS EXPECTED ACROSS THE CENTRAL
BASINS. ISENTROPIC LIFT WILL ALSO BE PRESENT WHICH WILL KEEP THE
ATMOSPHERE SATURATED. THIS SITUATION ALLOWS FOR UPSLOPE
PRECIPITATION TO FORM ACROSS THE NORTHERN TWO THIRDS OF THE CWA
OVERNIGHT...WHICH WILL BRING SIGNIFICANT AMOUNTS OF PRECIPITATION
ACROSS THE AREA. THIS UPSLOPE SHOWER ACTIVITY EXPECTED TO PERSIST
OVER THE AREA THROUGH THURSDAY AFTERNOON TO BRING SIGNIFICANT
AMOUNTS OF PRECIPITATION ACROSS EASTERN AND CENTRAL WYOMING. A
FLOOD WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
MORNING FOR JOHNSON AND NATRONA COUNTIES AS THEY DEAL WITH THEIR
ONSLAUGHT OF SHOWER ACTIVITY. ADDITIONALLY...AS THE COLD FRONT
PASSES THROUGH CENTRAL WYOMING THIS EVENING...SNOW LEVELS WILL
FALL NEAR 6500 FT...WHICH WILL BRING THE POTENTIAL FOR HEAVY SNOW
SHOWERS ACROSS THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS. A
WINTER STORM WATCH REMAINS IN EFFECT FOR THIS AREA FROM TONIGHT
THROUGH THURSDAY AFTERNOON. UP TO 15 INCHES OF SNOWFALL IS
POSSIBLE ACROSS THE SOUTHERN HALF OF THE AREA...ESPECIALLY
IMPACTING THE AREAS OF ATLANTIC CITY AND SOUTH PASS.

MUCH COOLER CONDITIONS WILL BE FOUND THURSDAY DUE TO THE FRONTAL
PASSAGE AND H7 TEMPERATURES FALLING -4 DEGREES CELSIUS. BASIN
LOCATIONS WILL CONSEQUENTLY SEE TEMPERATURES IN THE LOW TO MID
60S...AND THE MOUNTAINS REACHING THE MID TO UPPER 40S. THIS IS
LOWER THAN PREVIOUS MODELS RUNS WERE INDICATING...SO FORECAST WAS
ADJUSTED TO DEMONSTRATE COOLER TEMPERATURES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
A PIECE UP THE UPPER LOW IS FORECAST TO LIFT ACROSS THE WEST ON
SATURDAY PRODUCING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE
MOIST SW FLOW WILL ALSO LIKELY ALLOW OTHER STORMS TO FORM OFF THE
UINTA MTNS AND MOVE ACROSS THE RED DESERT AND OFF MOST OF THE
MOUNTAINS OF CENTRAL WYOMING SPREADING ACROSS THE LOWER ELEVATIONS
LATE IN THE DAY. CHANCE POPS SEEMS WARRANTED SATURDAY WITH THE
BEST CHANCE IN THE NW. ON SUNDAY ANOTHER PIECE OF ENERGY MAY MOVE
NE ACROSS THE AREA BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ACROSS THE NORTH...A COLD FRONT MAY BEGIN TO EDGE
INTO THE AREA BEHIND A NRN PLAINS SHORTWAVE. THIS COLD FRONT
BECOMES BETTER ESTABLISHED EAST OF THE DIVIDE MONDAY AND TUESDAY
WHILE THE LAST OF THE UPPER LOW LIFTS INTO IDAHO. AN ACTIVE SLY
JET MAY PROVIDE SIGNIFICANT DYNAMICS ACROSS AT LEAST ACROSS WRN
WYOMING AND PERHAPS CENTRAL WYOMING WHERE OVERRUNNING MAY OCCUR EARLY
NEXT WEEK. WILL GENERALLY HIT MOST OF THE AREA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. NEW TROUGH BEGINS TO DIG INTO THE WEST
ON WEDNESDAY AND APPROACH OF NEW JET STREAK AND AFTERNOON HEATING
WILL LIKELY ALLOW MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP...ESPECIALLY ACROSS THE WEST AND NW. TEMPERATURES WILL
STRUGGLE TO WARM UP IN THE MEDIUM RANGE...ESPECIALLY WITH NEW COLD
FRONT DROPPING DOWN EAST OF THE DIVIDE EARLY IN THE WEEK.

&&

.AVIATION...
A STRONG SPRING TROUGH...AND ASSOCIATED COLD FRONT WILL PUSH ACROSS
THE AREA TODAY.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
BE MOST NUMEROUS ACROSS THE WEST THIS MORNING...SPREADING EAST AS
THE DAY PROGRESSES.  A STRONG COLD FRONT...WITH VERY STRONG NORTH
WINDS BETWEEN 20 TO 30 KTS WILL PUSH QUICKLY SOUTH THROUGH THE BIG
HORN BASIN...WIND RIVER BASIN AND NORTHERN JOHNSON COUNTY THIS
MORNING...BUT PROBABLY BECOME HUNG UP FROM SOUTHEAST FREMONT COUNTY
NORTHEAST INTO SOUTHERN JOHNSON COUNTY.  MOIST AND UNSTABLE
ATMOSPHERE WILL BE SOUTH OF THIS FRONT...ESPECIALLY OVER NATRONA
COUNTY WHERE SOME STRONG THUNDERSTORMS COULD OCCUR TODAY.  BY LATE
AFTERNOON AND EVENING...STRONG UPSLOPE CONDITIONS WILL OCCUR ACROSS
MOST OF THE AREA...EAST OF THE DIVIDE...WITH WIDESPREAD MVFR/IFR
CONDITIONS EXPECTED WITH LOW CEILINGS AND VISIBILITIES.  BEFORE THE
UPSLOPE CONDITIONS BEGIN...EXPECT MORE SPORADIC AREAS OF MVFR/IFR
CONDITIONS.  PRECIPITATION WILL BE MAINLY RAIN IN
VALLEY/BASINS...WITH A SLIGHT CHANCE FOR TURN OVER DURING THE
EVENING IN THE HIGHER FOOTHILLS/WESTERN AREAS.  WESTERN MOUNTAINS
WILL TURN TO SNOW...AS THE COOLER AIR WORKS INTO THE SYSTEM.

&&

.FIRE WEATHER...
A STRONG SPRING STORM IS ON TRACK TO IMPACT MUCH OF THE CWA FOR
THE NEXT COUPLE DAYS. A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD
FRONT WILL MOVE INTO WESTERN WYOMING THIS MORNING...AND WILL MOVE
EAST INTO CENTRAL WYOMING BY THIS EVENING. EASTERN WYOMING WILL
MAINTAIN AN UNSTABLE ENVIRONMENT THROUGH THIS EVENING...ALLOWING
SOME THUNDERSTORM ACTIVITY TO BE POSSIBLE. ESPECIALLY ACROSS
NATRONA COUNTY...SOME THUNDERSTORMS MAY BE STRONG WITH HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL. MEANWHILE...AS THE LOW
PRESSURE SETS UP TO THE SOUTHWEST OF WYOMING...WINDS WILL SHIFT
TO THE EAST AND NORTHEAST ACROSS CENTRAL AND EASTERN WYOMING. THIS
SCENARIO WILL ALLOW UPSLOPE PRECIPITATION TO OCCUR...WITH SNOW
LEVELS FALLING TO AROUND 6500 FT BY THIS EVENING. WITH THESE LOWER
SNOW LEVELS...SIGNIFICANT SNOWFALL HAS THE POTENTIAL TO OCCUR OVER
THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH
THURSDAY AFTERNOON WITH 12 TO 15 INCHES OF SNOWFALL POSSIBLE...WITH
SIGNIFICANT RAINFALL EXPECTED ELSEWHERE ACROSS CENTRAL AND EASTERN
WYOMING. TEMPERATURES WILL BE COOLER ACROSS THE FORECAST AREA
TODAY AND THURSDAY AS THE COLD FRONT AND COOLER TEMPERATURES ALOFT
MOVE INTO THE AREA. HUMIDITIES ARE EXPECTED TO REMAIN ELEVATED FOR
THE NEXT COUPLE OF DAYS UNDER THE INFLUENCE OF THIS SYSTEM.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM NOON MDT TODAY THROUGH THURSDAY MORNING FOR
WYZ009>011-020-022.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR WYZ015.

&&

SHORT TERM...BRANHAM
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 21, 7:48 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
848 AM MDT WED MAY 21 2008

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
848 AM MDT WED MAY 21 2008

...FLOOD WATCH FOR JOHNSON AND NATRONA COUNTIES...INCLUDING EAST
SLOPES OF THE BIGHORN MOUNTAINS FROM NOON TODAY THROUGH NOON
THURSDAY...
...WINTER STORM WATCH FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM 6 PM THIS EVENING THROUGH 6 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE TODAY...BRINGING
IN MUCH COOLER TEMPERATURES AS WELL AS SIGNIFICANT WIDESPREAD
PRECIPITATION.  A FEW THUNDERSTORMS ARE ALSO EXPECTED THROUGHOUT THE
DAY. THE COLD FRONT WILL BE THROUGH MUCH OF WESTERN AND CENTRAL
WYOMING BY NOON. THIS WILL LIMIT THE STRONG THUNDERSTORM THREAT TO
SOUTHEAST JOHNSON AND EASTERN NATRONA COUNTIES...WHERE HEAVY RAIN...
LARGE HAIL AND SEVERE WIND GUSTS UP TO 70 MPH ARE POSSIBLE LATE THIS
MORNING AND THIS AFTERNOON. OTHERWISE...RAIN WILL DEVELOP OVER THE
NORTH AND WEST THIS MORNING...BECOMING WIDESPREAD THROUGHOUT THE
AFTERNOON. SOUTHEAST UPSLOPE FLOW WILL BRING SIGNIFICANT RAINFALL
ACROSS JOHNSON AND NATRONA COUNTIES BEGINNING TODAY AND CONTINUING
INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THESE AREAS BY THURSDAY.

ADDITIONALLY...SNOW LEVELS ACROSS CENTRAL WYOMING WILL DECREASE TO
AROUND 7000 FT THIS EVENING...ALLOWING UPSLOPE SNOWFALL TO DEVELOP
OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS. SNOWFALL WILL BE
HEAVY AND WET THIS EVENING...WILL CONTINUE THROUGH THE OVERNIGHT
HOURS. THIS SNOWFALL WILL IMPACT SOUTH PASS AND TOGWOTEE PASS...
POTENTIALLY MAKING TRAVEL HAZARDOUS DUE TO SLICK ROAD CONDITIONS AND
LIMITED VISIBILITIES. MOTORISTS SHOULD CHECK CURRENT ROAD AND WEATHER
CONDITIONS BEFORE VENTURING OVER THESE PASSES THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHEAST UPSLOPE FLOW WILL CONTINUE INTO THURSDAY. RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE LIKELY BY THURSDAY EVENING. THIS RAINFALL ON
DEEP SNOWPACK IN THE MOUNTAINS WILL INCREASE THE FLOODING THREAT FROM
EXCESSIVE RUNOFF IN THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE
RAIN WILL BEGIN TO DIMINISH THURSDAY.

EASTERLY UPSLOPE FLOW IS EXPECTED TO CONTINUE OVER THE WIND RIVER
MOUNTAINS AND BASIN.  THIS WILL BRING THE POTENTIAL FOR SIGNIFICANT
RAINFALL IN LOWER ELEVATIONS...WITH SNOW IN THE MOUNTAINS.  TWELVE TO
FIFTEEN INCHES OF SNOWFALL IS POSSIBLE IN THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS BY THURSDAY EVENING.  SOUTH PASS AND TOGWOTEE PASS
COULD REMAIN SNOWPACKED AND TREACHEROUS.  THE PRECIPITATION IS
EXPECTED TO DIMINISH THURSDAY AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND RAINFALL AMOUNTS TODAY
AND TONIGHT...AS WELL AS ANY HAIL SIZES AND WINDS OVER 40 MPH. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 21, 11:41 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1241 PM MDT WED MAY 21 2008

WYZ002-015>017-211930-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER
MOUNTAINS EAST-
1241 PM MDT WED MAY 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS
COUNTIES...

AT 1237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BULL LAKE...OR 17 MILES NORTHWEST OF FORT
WASHAKIE...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL FREMONT AND WESTERN HOT SPRINGS COUNTIES...
INCLUDING THE LOCATIONS OF U.S. HWY 287/26 MILE MARKER 90...
CROWHEART...U.S. HWY 287/26 MILE MARKER 80 AND BURRIS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4360 10939 4363 10905 4313 10901 4311 10926
TIME...MOT...LOC 1841Z 170DEG 17KT 4322 10914

SMITH
Special weather statement, May 21, 11:55 AM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1255 PM MDT WED MAY 21 2008

WYZ014-015-018-211930-
LANDER FOOTHILLS-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
1255 PM MDT WED MAY 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH PASS CITY...OR 22 MILES SOUTH OF
LANDER...MOVING NORTH AT 20 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHERN FREMONT COUNTY...INCLUDING THE LOCATION OF
SINKS CANYON STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4280 10895 4277 10865 4243 10874 4245 10898
TIME...MOT...LOC 1855Z 187DEG 17KT 4253 10884

SMITH
Special weather statement, May 21, 12:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
116 PM MDT WED MAY 21 2008

WYZ002-016-212000-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-
116 PM MDT WED MAY 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND HOT SPRINGS
COUNTIES...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF CROWHEART...OR 29 MILES
NORTHWEST OF FORT WASHAKIE...MOVING NORTH AT 22 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN FREMONT AND WESTERN HOT SPRINGS COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4375 10935 4376 10901 4331 10903 4330 10928
TIME...MOT...LOC 1916Z 177DEG 19KT 4339 10916

SMITH
Special weather statement, May 21, 12:29 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
129 PM MDT WED MAY 21 2008

WYZ015-017-018-212000-
LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
129 PM MDT WED MAY 21 2008

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SINKS CANYON STATE PARK...OR NEAR LANDER...
MOVING NORTH AT 25 MPH.

HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATIONS OF
SINKS CANYON STATE PARK...U.S. HWY 287 MILE MARKER 80...LANDER...
MILFORD...HWY JCT 287 AND 132 AND ETHETE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4310 10898 4311 10868 4272 10868 4271 10892
TIME...MOT...LOC 1929Z 177DEG 22KT 4281 10881

SMITH

The radar

The Riverton/Lander radar (KRIW), 32 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Fremont

When
May 21, 12:45 PM MST
Where
Fremont County, Milford
Measured
1.5 in hail
Reported by
Public
Coordinates
42.870, -108.770

Hail of 0.88 to 1.50 inches in diameter fell around Milford northwest of Lander.

Hail, Fremont

When
May 21, 1:03 PM MST to 1:05 PM MST
Where
Fremont County, Ft Washakie
Measured
1 in hail
Reported by
Public
Coordinates
43.000, -108.870

Nickel to quarter sized hail fell at Ft. Washakie.

Hail, Fremont

When
May 21, 1:50 PM MST to 2:05 PM MST
Where
Fremont County, Pavillion
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -108.680

Quarter sized hail fell at Pavillion for 15 minutes.

Hail, Johnson

When
May 21, 2:10 PM MST
Where
Johnson County, Kaycee
Measured
0.88 in hail
Reported by
Public
Coordinates
43.720, -106.650

Hail up to the size of nickels fell in Kaycee.

Hail, Natrona

When
May 21, 2:45 PM MST
Where
Natrona County, 4.99 mi NNE of Brookhurst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.911, -106.176

One inch diamater hail was observed northeast of Casper.

Hail, Fremont

When
May 21, 2:56 PM MST
Where
Fremont County, 3.17 mi E of Kinnear
Measured
0.75 in hail
Reported by
Public
Coordinates
43.142, -108.608

Penny sized hail fell just south of Ocean Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96746, 96742, 96743, 96748, 96749, 96750.